Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 31, 2021Kingman County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 31, 2021, 4:33 PM CDT for Kingman County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 4:33 PM CDT (21:33 UTC)
Expired
Jul 31, 2021, 5:00 PM CDT
In force
27 min
Issued by
NWS Wichita, KS

County Kingman County, KS

The radar

The Vance AFB radar (KVNX), 81 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WWUS83 KICT 312133
SPSICT

Special Weather Statement
National Weather Service Wichita KS
433 PM CDT Sat Jul 31 2021
 
KSZ082-312200-
Kingman KS-
433 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Kingman County in south central Kansas...

* Until 500 PM CDT.

* At 430 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Nashville,
  or near Isabel...moving northwest at 10 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be 
  possible with this storm.

* Locations impacted include...
  Nashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is nearly stationary and is likely to produce heavy rain. 
Be on the lookout for ponding on the roadways and localized flooding 
over the hour. 

&&

LAT...LON 3739 9846 3748 9847 3753 9847 3748 9831
      3738 9834 3738 9837
TIME...MOT...LOC 2131Z 118DEG 8KT 3744 9847 

$$

METZGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:34 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 31, 2:34 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
234 PM CDT Sat Jul 31 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 235 PM CDT Sat Jul 31 2021

Surface outflow boundary moved south to along the highway 54
corridor before weakening at early afternoon and appears the
effective cold front will be somewhere along this line at peak
heating late this afternoon. This will be focus for convection
along and immediately behind the frontal passage where the
weak convergence should overcome the weakening inhibition with
blend of NAM/RAP soundings showing 2500-3000 j/kg of MLCAPE. This
in combo with weak bulk shear around 20 kts should lend to pulse
type strong/marginally severe storms with mainly a down-burst
wind threat. Some elevated convection should develop and fester a
bit further behind the front as it slides southward into Oklahoma
later this evening and overnight, where 850-700mb CAPE values
1500-2000 j/kg will reside through midnight or so. So the spirit
of the going forecast will be maintained tonight through Sunday
morning. Otherwise, relatively cooler/drier air will advect south
across the area on Sunday, continuing into Monday/Tuesday,
providing heat relief with temperatures several degrees below
early August climo.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 235 PM CDT Sat Jul 31 2021

A bit of an upper pattern change as we go late into the week with
the trof filling/weakening over the eastern conus and upper ridge
being replaced by a stronger Pacific trof moving into the
northwest conus. This will result in quasi-zonal flow across the
mid-conus and perhaps subtle ridging with increasing/warmer
southerly low level flow across Kansas. So will continue to show
a dry forecast with temperatures closer to climo.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1223 PM CDT Sat Jul 31 2021

Outflow boundary from a MCS that moved across northeast Kansas
and into Missouri has continued pushing south. At 1730Z it was
located from KGBD-KEWK-KCNU. Undular bore was noted along this
boundary earlier but it has since dampened enough to where it is
not really visible on satellite.

The main cold front extended across northern Kansas, where
embedded convection was ongoing. Expect this boundary to push
south throughout the day. Capping should prevent significant
coverage of storms as the front moves through the region.
However, boundary layer moisture is higher than anticipated by the
forecast models, so coverage may be more than expected.

In summary, the outflow should gradually wash out. The atmosphere
will recover for afternoon and evening thunderstorms across the
region. Coverage is not anticipated to be extensive. Winds will
shift from SW to NE behind the front. Right behind the front,
there is a mvfr restriction to visibility from smoke, which will
last a few hours as the system exits to the south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  88  63  88 /  40  10   0   0
Hutchinson      68  89  61  89 /  20  10   0   0
Newton          68  87  61  87 /  30  10   0   0
ElDorado        68  86  61  86 /  40  10   0   0
Winfield-KWLD   70  87  61  87 /  60  20   0   0
Russell         66  89  60  91 /  10   0   0   0
Great Bend      66  88  60  89 /  20  10   0   0
Salina          67  90  61  90 /  10   0   0   0
McPherson       68  88  61  89 /  20  10   0   0
Coffeyville     71  87  63  86 /  50  20   0   0
Chanute         70  87  62  85 /  40  10   0   0
Iola            69  86  61  84 /  40  10   0   0
Parsons-KPPF    70  86  62  86 /  50  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for KSZ067>069-082-083-
091>093.

Excessive Heat Warning until 9 PM CDT this evening for
KSZ070>072-094>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KRC
Hazardous weather outlook, Jul 31, 2:59 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
259 PM CDT Sat Jul 31 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
259 PM CDT Sat Jul 31 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late This Afternoon through Tonight

Dangerous heat indices of 105 to 110 will continue to impact south
central and southeast Kansas through early this evening. Please
refer to the latest Heat Advisory and Excessive Heat Warning for
additional details.

Thunderstorms will become scattered across mainly south central and
southeast Kansas late this afternoon through tonight. Some of the
storms early this evening will be capable of producing strong
down-burst wind gusts of 50 to 60 mph and small hail up to nickle
size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance for a lingering thunderstorm along the
Oklahoma border counties of south central Kansas Sunday morning. The
storms are not expected to be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated late this afternoon through
tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 31, 4:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
433 PM CDT Sat Jul 31 2021

KSZ082-312200-
Kingman KS-
433 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Kingman County in south central Kansas...

* Until 500 PM CDT.

* At 430 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Nashville,
  or near Isabel...moving northwest at 10 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Nashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is nearly stationary and is likely to produce heavy rain.
Be on the lookout for ponding on the roadways and localized flooding
over the hour.

&&

LAT...LON 3739 9846 3748 9847 3753 9847 3748 9831
      3738 9834 3738 9837
TIME...MOT...LOC 2131Z 118DEG 8KT 3744 9847

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:07 PM CDTSpecial Weather StatementICTMontgomery23 min
Jul 31, 5:09 PM CDTSpecial Weather StatementICTHarper36 min
Jul 31, 5:34 PM CDTSpecial Weather StatementICTHarper26 min
Jul 31, 5:44 PM CDTSpecial Weather StatementICTNeosho31 min
Jul 31, 6:23 PM CDTSpecial Weather StatementICTNeosho37 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.